Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 179, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2014, 12:13 AM CDT for Reno County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2014, 12:13 AM CDT (05:13 UTC)
- Expired
- Jul 10, 2014, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:59 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:33 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 9, 11:33 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1133 PM CDT WED JUL 9 2014 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 356 PM CDT WED JUL 9 2014 TONIGHT: FOCUS INITIALLY IS ON CONVECTION MOVING SOUTHEAST ACROSS NEBRASKA WHICH HAS PERSISTED ALL DAY. AIDED BY SHORTWAVE...THIS WILL LIKELY TRACK CLOSE TO/EAST OF FORECAST AREA ON CURRENT TRAJECTORY. FAIRLY GOOD MODEL CONSENSUS THAT PRECIPITATION WILL BREAK OUT IN EARNEST 03-06 UTC AND PROGRESS SOUTH-SOUTH EAST DURING THE REMAINDER OF THE NIGHT. SIGNIFICANT DIFFERENCES IN ELEVATED INSTABILITY FORECASTS... WITH NAM SUPPORTIVE OF SEVERE HAIL...WHILE GFS ERODES MOST MUCAPE VERY EARLY IN EVENT. INITIALLY THINKING GFS MAY BE MORE CORRECT... BUT CONCEDE THAT NAM IS WITHIN REALM OF POSSIBILITY. WHILE THERE IS SOME UPPER SUPPORT FROM WEAKLY COUPLED 500MB JET...NOT OVERLY IMPRESSED WITH SEVERE WEATHER CHANCES. THU: AT 1200 UTC PRECIPITATION WILL LIKELY BE ON THE WANE WEST OF HIGHWAY 14...WITH PRECIPITATION/CLOUDS LINGERING WELL INTO THE DAY ACROSS EASTERN HALF OF AREA. THIS WILL LIKELY IMPACT TEMPERATURES IN THE EAST...BUT ANTICIPATING GOOD RECOVERY IN THE FAR WEST/NORTHWEST. FRI-SAT: STIFF SOUTH WINDS RETURN FOR FRI-SAT. SOME TRIPLE DIGITS APPEAR PROBABLE ON SAT BARRING EXCESSIVE RAINFALL TONIGHT/THU...GIVEN A BIT STRONGER DOWNSLOPE COMPONENT. FRONT WILL BE CLOSE ENOUGH TO KEEP SMALL POPS IN CENTRAL KS LATE SAT/SAT NIGHT. -HOWERTON .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 356 PM CDT WED JUL 9 2014 PRECIPITATION CHANCES LOOK MARGINAL ON SUN DESPITE BOUNDARY BEING IN THE VICINITY OF CENTRAL KS. APPEARS BOTH SURFACE/850MB FLOW WILL BE VERY LIGHT AND CONVERGENCE IS LACKING. SLIGHTLY BETTER CHANCE WILL OCCUR EAST OF I-35 ON SUN NIGHT. PRECIPITATION CHANCES INCREASE ON MON-TUE AS FRONT MOVES THROUGH. CONSIDERABLE UNCERTAINTY ON EXACTLY WHERE BOUNDARY/PRECIPITATION WILL BE BUT MEDIUM RANGE MODELS DO SHOW GOOD CHANCES FOR PRECIPITATION. -HOWERTON && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1127 PM CDT WED JUL 9 2014 AVIATION CONCERN WILL REMAIN STORMS OVERNIGHT INTO THU MORNING. STORMS HAVE STARTED TO DEVELOP OVER CENTRAL KS IN AN AREA OF STRONG MID LEVEL THETA-E ADVECTION AND ISENTROPIC LIFT IN THE 310-315K LAYER. WOULD EXPECT STORMS TO CONTINUE OVER THE NEXT SEVERAL HOURS WITH STRONG TO SEVERE STORMS POSSIBLE. THE MAIN THREAT WILL BE HAIL UP TO HALF DOLLAR SIZE. STORMS SHOULD END AT KICT AROUND SUNRISE WITH STORMS LINGERING OVER SE KS THROUGH AT LEAST 15Z. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 89 73 96 / 60 40 0 10 HUTCHINSON 68 87 73 95 / 60 30 0 10 NEWTON 67 85 72 95 / 60 50 0 10 ELDORADO 67 85 72 95 / 60 50 0 10 WINFIELD-KWLD 68 89 73 96 / 50 50 0 10 RUSSELL 67 94 75 98 / 60 10 10 10 GREAT BEND 68 94 75 97 / 60 10 0 10 SALINA 67 86 74 96 / 60 40 10 10 MCPHERSON 67 87 73 95 / 60 40 10 10 COFFEYVILLE 66 87 73 97 / 40 40 10 10 CHANUTE 66 86 72 96 / 40 40 10 10 IOLA 66 86 72 96 / 40 40 10 10 PARSONS-KPPF 67 86 72 96 / 40 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 9, 11:42 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT WED JUL 9 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1142 PM CDT WED JUL 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL BE LIKELY OVERNIGHT FOR MUCH OF THE AREA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND WINDS TO 60 MPH. LOCATIONS ALONG AND WEST OF INTERSTATE 135 WILL HAVE THE BEST CHANCE TO EXPERIENCE THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL PERSIST ON THURSDAY...MAINLY EAST OF I-35. THESE ARE NOT EXPECTED TO BE SEVERE. HOWEVER STRONG STORMS ARE POSSIBLE...ESPECIALLY IN EXTREME SOUTHEAST KANSAS. HEAT INDICES AROUND 100 TO 102 ARE FORECAST OVER SOUTHEAST KANSAS FRIDAY AFTERNOON...AND 100 TO 104 ON SATURDAY SOUTHEAST OF A LINE FROM KINGMAN TO EUREKA. HEAT INDICES NEAR 100 ARE POSSIBLE NEAR THE OKLAHOMA BORDER ON SUNDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL KANSAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. CHANCES WILL INCREASE AREA WIDE SUNDAY NIGHT THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH STRONG STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/LAWSON
In the hours before
Special weather statement, Jul 9, 11:37 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT WED JUL 9 2014
KSZ047-100515-
BARTON-
1137 PM CDT WED JUL 9 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 1215 AM CDT
* AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...MOVING SOUTHEAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...ELLINWOOD AND GREAT BEND AIRPORT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3852 9904 3847 9848 3826 9848 3825 9898
3826 9904
TIME...MOT...LOC 0437Z 299DEG 19KT 3834 9887
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:37 PM CDT | Special Weather Statement | ICT | Barton | 38 min |
| Jul 10, 1:03 AM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Jul 10, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 26 min |
| Jul 10, 1:18 AM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| Jul 10, 2:59 AM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jul 10, 3:06 AM CDT | Areal Flood Warning | ICT | Kingman | 5 hr |
| Jul 10, 3:21 AM CDT | Special Weather Statement | ICT | Barton | 24 min |
| Jul 10, 3:47 AM CDT | Flash Flood Warning | ICT | Barton | 5 hr |
| Jul 10, 4:02 AM CDT | Areal Flood Warning | ICT | Harper, Kingman | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.